Hypersensitivity reactions to fluoroquinolones
- Cite this article as:
- Scherer, K. & Bircher, A.J. Curr Allergy Asthma Rep (2005) 5: 15. doi:10.1007/s11882-005-0049-1
Fluoroquinolone antibiotics cause immediate and delayed hypersensitivity reactions, and may also affect internal organs and circulating blood cells. The underlying pathomechanisms are only partly understood. The extent of cross-reactivity among different quinolones depends on the type of clinical manifestation and its underlying mechanism. Despite recent advances, reliable diagnostic tests are still lacking. Recent studies have shown quinolone-specific IgE in vitro in more than 50% of patients with immediate-type reactions and a considerable cross-reactivity with related compounds. In maculopapular drug exanthems from ciprofloxacin, specific T-cell clones were identified, and cross-reactivity to related compounds was detected in approximately 50% of the clones. From re-exposure studies in patients with exanthems, cross-reactivity appears to be lower. Cellular tests such as lymphocyte transformation tests are currently not very useful. For prick and intradermal skin tests, widely divergent nonirritant test concentrations have been recommended. Desensitization may be possible in selected patients.